My Dog Ate Citalopram What Should I Do?

By Kim •  Updated: 08/21/22 •  3 min read
The contents of the OurFitPets.com website, such as text, graphics, images, and other material contained on this site (“Content”) are for informational purposes only. The Content is not intended to be a substitute for professional veterinarian advice, diagnosis, or treatment. Always seek the advice of your veterinarian with any questions you may have regarding the medical condition of your pet. Never disregard professional advice or delay in seeking it because of something you have read on this website!

Dog Ate Citalopram

Online Veterinary 24/7
Chat With A Veterinarian Online

Connect with a verified veterinarian in minutes. No waiting for appointments or office hours. No high fees. No need to worry about your furry family member.

Many people take antidepressants to treat mood disorders. The result is that these medications, including Citalopram, are found in many homes that have pets. And dogs, being the curious spirits they are, may sometimes eat medication dropped on the floor or even gain access to the medication by chewing up the bottle! But what happens if a dog eats Citalopram?

Has your dog eaten Citalopram? Are you worried the Citalopram will make your dog sick? If so, you’ve come to the right place. We understand it can be scary when your dog eats something like this.

We’ve put together some information about Citalopram and whether it can make a dog sick. Let’s get started!

What is Citalopram?

Citalopram is an antidepressant that also goes is called Celexa (the brand name). The medication is used to treat depression and is an SSRI (selective serotonin reuptake inhibitor. The medication works to balanced serotonin in the brain.

Online Veterinary 24/7
Chat With A Veterinarian Online

Connect with a verified veterinarian in minutes. No waiting for appointments or office hours. No high fees. No need to worry about your furry family member.

While Citalopram is safe for humans (when used as directed), what about dogs? Can Citalopram make a dog sick?

Citalopram & Dogs

Citalopram is sometimes prescribed for dogs, but there’s a high chance of this medication being toxic to dogs. The drug works to increase serotonin levels in the brain, which can lead to a condition called serotonin syndrome.

It all depends on the amount of medication your dog may have eaten in regards to his size and weight.

Symptoms of Citalopram Toxicity in Dogs

You may notice these symptoms if your dog has eaten Citalopram:

If you notice any of these symptoms in your dog, call the vet immediately. This is an emergency.

Let the vet know about what time your dog may have eaten the medication and the dose (number of pills) your dog ingested.

Treatment of Citalopram Toxicity in Dogs

The vet will work to decontaminate your dog’s body of the medication. They may do this by inducing vomiting and/or the use of activated charcoal. Your fur baby will probably require an IV for fluids and to administer other medications. The vet will treat other symptoms as they appear.

The prognosis is best for dogs who receive prompt medical treatment. Ingesting Citalopram doesn’t mean your dog will die; however, he needs medical treatment right away.

To avoid this problem in the future, be sure to pick up all medications that are dropped on the floor. And keep all medications out of your dog’s reach. Prevention is always the best medicine!

(Visited 549 times, 3 visits today)

Kim

Kim is a talented author, who loves animals especially dogs. She engaged in writing books and articles relating to animals a decade ago. Kim resides in Chicago with her husband and son. The family is the proud owner of a dog and a parrot (Jack and Lily). Kim wanted more than these two pets, but her husband put his foot down... She often visits elementary schools to talk to the kids about what she learned about pets and how they could learn from them.

Keep Reading

[class^="wpforms-"]
[class^="wpforms-"]